Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 124, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2004, 9:18 AM CDT for Sioux County, Iowa. It was in force for 27 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 9:18 AM CDT (14:18 UTC)
- Expired
- May 21, 2004, 9:45 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 70 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:23 AM CDT | HAIL 0.75 | 5 Se Rock Valley, IA | |
| May 21, 9:23 AM CDT | HAIL 0.75 | 5 Se Rock Valley, IA | |
| May 21, 9:23 AM CDT | HAIL 0.75 | 5 Se Rock Valley, IA | |
| May 21, 9:23 AM CDT | HAIL 0.75 | 5 Se Rock Valley, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238 WUUS53 KFSD 211418 SVRFSD IAC167-211445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 918 AM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SIOUX COUNTY IN NORTHWEST IOWA * UNTIL 945 AM CDT * AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HULL TO MAURICE...OR FROM 13 MILES SOUTH OF ROCK RAPIDS TO 9 MILES WEST OF ORANGE CITY...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MAURICE...HULL AROUND 925 AM CDT ORANGE CITY AROUND 935 AM CDT BOYDEN...ALTON AROUND 940 AM CDT MATLOCK...HOSPERS AROUND 945 AM CDT LAT...LON 4325 9630 4293 9634 4292 9589 4325 9588 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:46 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 21, 7:46 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 746 AM CDT FRI MAY 21 2004 .DISCUSSION... MRNG CONVECTION EXPECTED TO SHIFT EWD THIS MRNG AS LO LVL JET VEERS TO THS SW. SFC WRMFNT TO THE S WL CONT TO SHIFT TO THE N THRU THE DAY LIKELY REACHING NR THE MO RIVER BY LATE AFTN. CLDS DEBRIS WL SLOLY MIX OUT THRU THE AFTN TO P/S SKIES. SHLD SEE A GOOD GRADIENT BETWEEN TMPS IN THE S AND N. MID LVL RIDGE OVR THE CWA DURING THE AFTN SHLD LEAD TO A CAPPED ATMO DESPITE STRNG INSTABILITY PROGGED BY ETA/GFS. UPSTREAM SHRTWV OVR THE CNTRL ROCKIES SHLD LEAD TO CONVECTION DVLPNG OVR THE HI PLAINS THIS AFTN AND THIS WL SHFT EWD INTO CWA BY LATE EVNG. SVR WX THREAT IS THERE AS INSTABILITY AND WND SHEAR IS PRESENT ALNG BOUNDARY. LARGE HAIL AND DAMAGING WINDS SEEM LIKE THE MAIN THREATS DUE TO TIMING OF CONVECTION. ALTHOUGH HEAVY RAIN WL CONT TO BE A CONCERN...FORWARD PROPAGATION OF THE MCS TONIGHT WL LIKELY KEEP US FM EXCESSIVE RAINFALL. LIKELY POPS SEEM WARRANTED. CONVECTION WL LIKELY CONT INTO THE MRNG HOURS ON SAT BEFORE AGAIN EXITING TO THE E. STRONGER SHRTWV PROGGED TO EJECT OUT OF MEAN W US TROF ON SAT AND THIS SHLD ALLOW FOR SOME AFTN CONVECTION...ESPECIALLY OVR THE SE CWA. SVR THREAT AGAIN IS THERE NR THE BOUNDARY IN NW IA. MCS DEVELOPMENT IS LIKELY AGAIN SAT NIGHT OVR THE ERN FA WHICH SHLD SHIFT EWD THRU THE NIGHT. SUN LOOKS LIKE A LULL IN THE ACTION BEFORE THE NEXT STRONGER SHRTWV MOVES INTO THE HIGH PLAINS ON MON DRIVING FNT THRU THE DAKOTAS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 21, 6:00 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 600 AM CDT FRI MAY 21 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WARM FRONT WILL MOVE NORTH OVER MOST OF NEBRASKA AND IOWA THROUGH THIS AFTERNOON...AND THEN BECOME NEARLY STATIONARY TONIGHT AS LOW PRESSURE DEVELOPS IN NEBRASKA. A SOUTHERLY FLOW OF WARM MOIST AIR SOUTH OF THE FRONT...WILL CONTRAST WITH AN EASTERLY FLOW OF COOLER AIR TO THE NORTH OF THE FRONT. THUNDERSTORMS WILL TAPER OFF THIS MORNING...BUT SHOULD REDEVELOP TONIGHT WITH SOME SEVERE STORMS AND HEAVY RAINS POSSIBLE AS THE LOW PRESSURE MOVES EAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND EVENING. ANOTHER LOW PRESSURE SYSTEM WILL TAP INTO THE MOIST AIR FROM THE SOUTH TO PRODUCE A CHANCE OF SEVERE OR HEAVY THUNDERSTORMS IN THE AREA MONDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM CDT THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, May 21, 6:25 AM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 625 AM CDT FRI MAY 21 2004 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ050-063-065>071-211205- BON HOMME-BUENA VISTA IA-CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA- COTTONWOOD MN-DAKOTA NE-DICKINSON IA-DIXON NE-GREGORY-HUTCHINSON- IDA IA-JACKSON MN-LINCOLN-LINCOLN MN-LYON IA-LYON MN-MURRAY MN- NOBLES MN-OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 625 AM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 228 AND 229 HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH NUMBER 228 WHICH WAS IN AFFECT FOR NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. SEVERE THUNDERSTORM WATCH NUMBER 229 WHICH WAS IN AFFECT FOR SOUTHWEST MINNESOTA HAS ALSO BEEN CANCELLED. ALTHOUGH SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE SCATTERED ACROSS THE AREA THIS MORNING...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS ENDED. BOUSTEAD
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:04 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 41 min |
| May 21, 1:32 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 28 min |
| May 21, 2:50 AM CDT | Severe Thunderstorm Warning | FSD | Osceola | 25 min |
| May 21, 2:57 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 33 min |
| May 21, 10:22 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 23 min |
| May 21, 10:29 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 46 min |
| May 21, 11:14 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 16 min |
| May 21, 3:47 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 43 min |
| May 21, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 34 min |
| May 21, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 49 min |
| May 21, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 32 min |
| May 21, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 27 min |
| May 21, 4:32 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 43 min |
| May 21, 4:46 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 44 min |
| May 21, 4:48 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 42 min |
| May 21, 4:58 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 32 min |
| May 21, 5:14 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 31 min |
| May 21, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 37 min |
| May 21, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| May 21, 5:59 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.